Hail, Gregory
- When
- June 13, 12:57 PM CST
- Where
- Gregory County, 4.86 mi N of Dallas
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.300, -99.510
Overall instability was limited to 500-1000 J/kg MUCAPE with deep-layer shear less than 30 knots, but scattered storms developing within mid-level warm air advection managed to produce isolated large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Overall instability was limited to 500-1000 J/kg MUCAPE with deep-layer shear less than 30 knots, but scattered storms developing within mid-level warm air advection managed to produce isolated large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 13, 11:52 AM CST, 1 hour 5 minutes earlier.
Area Forecast Discussion National Weather Service Sioux Falls SD 1252 PM CDT Wed Jun 13 2018 .SHORT TERM...(Today and Tonight) Issued at 350 AM CDT Wed Jun 13 2018 The primary weather impact in the next 24 hours will be a couple rounds of scattered showers and thunderstorms moving through the region this afternoon and overnight. The shortwave trough that will provide forcing for lift for this afternoon's round of convection will have very little instability to work with. Forecast soundings only show a few hundred J/kg of CAPE when the wave moves through: The warmer, more moist southerly flow and fuel for storms will be limited to the high Plains to our west. Any rainfall will have to fight a relatively dry boundary layer as air from the Canadian continental air mass continues to be advected into the region from the southeast. Many locations will stay dry with these hit-or-miss light showers. Daytime temperatures remain seasonal with afternoon highs around 80. Overnight into Thursday morning, more showers and thunderstorms could form on the leading edge of a 40 kt low level jet, focused over southwest MN and northwest IA. These will again be scattered in coverage, and are unlikely to lead to a widespread soaking rain. .LONG TERM...(Thursday through Tuesday) Issued at 350 AM CDT Wed Jun 13 2018 A warming trends becomes more pronounced on Thursday with a notable change to more humid conditions, as south winds continue to bring high 60 dew point air in from the southern Plains. The blocking ridge aloft over the Mississippi Valley and attendant surface high will keep this pattern continuing into the weekend. Thunderstorm threat through Saturday continues to look low overall, as warm air in the 850 to 700 hPa layer forms a strong capping inversion, despite abundant CAPE in upper atmospheric layers. Thursday through Sunday will likely bring 90+ degree afternoon readings for many locations, and heat indices will push 100 degrees. Heat advisory highlights could be needed come later this week. Thankfully, overnight lows do not look extremely high, with upper 60s to low 70s forecast for most of these nights. Nevertheless, the takeaway is this: Please prepare for some summer- like heat late this week and weekend, and drink plenty of water if outside. This pattern could end on Sunday night, as the upper-level ridge begins to weaken and move to the east. This opens an opportunity for a robust shortwave to move through and pull a modified surface cold front trough the tri-state area. Some models, including the ECMWF, are now less robust with this push of cooler air, so confidence is low for this portion of the forecast, especially regarding potential precipitation amounts. Leaned toward the GFS at this point, with increasing PoPs and some chance for measurable rain Sunday night into Monday. Upper level flow becomes northwesterly early next week, hinting at a change to more seasonal temperatures in the low 80s. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1243 PM CDT Wed Jun 13 2018 Line of showers and decaying thunderstorms currently along the MO River Valley are expected to continue to weaken as they move eastward this afternoon. Nonetheless, could still have a period of showers at all three of the TAF sites. Additional showers and thunderstorms are expected to develop around/after 06z east of the James River. Brief periods of MVFR conditions are possible with either rounds of precipitation with the overnight threat more favored for lightning or brief restrictions. Uncertainty in exact timing of any thunder threat preclude mention in the TAF at this time but will be refined in future TAF issuances. Southerly winds generally in the 7-12 kt range through tonight will increase into the 10-20 kt range by mid morning Thursday. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...VandenBoogart LONG TERM...VandenBoogart AVIATION...Kalin
Hazardous Weather Outlook National Weather Service Sioux Falls SD 424 AM CDT Wed Jun 13 2018 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-140930- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood- Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury- Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora- Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson- Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union- 424 AM CDT Wed Jun 13 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Scattered thunderstorms are possible this afternoon and during the early morning hours Thursday. Lightning, gusty winds, and small hail will be the main threats, as storms do not look to be severe. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A heat wave begins Thursday, lasting through the weekend. Widespread 90+ degree afternoon temperatures look likely with heat indices approaching 100. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The North Platte radar (KLNX), 173 km away, was scanning. The volume nearest the first event began at 18:57 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 764500, 764501.